Alert archive / Wyoming / Tornado Warnings in 2023

Tornado Warning 7, NWS Cheyenne, WY

May 27, 2023Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at May 27, 2023, 4:04 PM MDT for Laramie County, Wyoming. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2023, 4:04 PM MDT (22:04 UTC)
Expired
May 27, 2023, 4:30 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 7 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:05 PM MDTTORNADO7 Sw Cheyenne, WYLANDSPOUT TORNADO SIGHTED SOUTHWEST OF CHEYENNE.
May 27, 4:32 PM MDTHAIL 0.5Fox Farm-College, WYREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WFUS55 KCYS 272204
TORCYS
WYC021-272230-
/O.NEW.KCYS.TO.W.0007.230527T2204Z-230527T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
404 PM MDT Sat May 27 2023

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 404 PM MDT, a confirmed tornado was located near South Greeley,
  or 7 miles southwest of Cheyenne, moving northeast at 20 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  South Greeley around 420 PM MDT.

Other locations in the path of this tornadic thunderstorm include
Warren AFB, Warren Af Base, Frontier Park and Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 16.
 Interstate 80 in Wyoming between mile markers 355 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4103 10489 4106 10497 4125 10491 4117 10464
TIME...MOT...LOC 2204Z 206DEG 17KT 4107 10491 

TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN

$$

Hammer
1 follow-up statement
162 
WWUS55 KCYS 272218
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Sat May 27 2023

WYC021-272230-
/O.CON.KCYS.TO.W.0007.000000T0000Z-230527T2230Z/
Laramie WY-
418 PM MDT Sat May 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTH
CENTRAL LARAMIE COUNTY...
    
At 417 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Warren AFB, or near Cheyenne, moving northeast at 15
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation. While the original tornado which 
         prompted the warning was dissipated, another may still 
         develop at any time. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  South Greeley, Warren Af Base, Warren AFB, Frontier Park and 
  Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 16.
 Interstate 80 in Wyoming between mile markers 355 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4103 10489 4106 10497 4125 10491 4117 10464
TIME...MOT...LOC 2217Z 204DEG 14KT 4110 10490 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Hammer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 27, 3:36 PM MDT, 28 minutes earlier.

Area forecast discussion, May 27, 3:36 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
336 PM MDT Sat May 27 2023

.SHORT TERM...(This evening through Sunday)
Issued at 330 PM MDT Sat May 27 2023

Started the afternoon off with yet another Severe Thunderstorm Watch
for most of the CWA. Currently, severe convection is ongoing across
the Interstate-25 corridor. Multiple Severe Thunderstorm Warnings
for quarter-size hail and even a Tornado Warning with a confirmed
tornado have been issued so far this afternoon. Storms are expected
to expand further eastward into far eastern Wyoming and the Nebraska
panhandle by later this afternoon and into the evening hours. The
initial threat, as we have already seen will be large hail and
tornadoes with more discrete cells. During the evening, storms look
to transition to a more linear mode, which will lead to more of a
wind threat. Storms looks to vacate the CWA by midnight tonight.

Luckily, the remainder of the holiday weekend looks drier. Don't
want to get hopes up as there will likely still be thunderstorms
Sunday and Monday afternoon, however convection looks to be more
scattered and less widespread in coverage. The same synoptic pattern
continues over CONUS with the Rex Block to the east and a broad
trough over the west, causing the daily storminess. A more subtler
change in this pattern in the form of a stronger shortwave
downstream of the trough will push the better moisture supply
further off to the east. As a result, winds will turn more westerly
and begin to gradually dry out the low-levels, contributing to the
decreased storm coverage and intensity over the next two days.

Severe weather chances continue into Sunday, but mainly for the
Nebraska panhandle. The environment here remains decent enough to
potentially get a few isolated strong to severe storms. Dewpoints
drop into the 40s and low 50s with pretty impressive SBCAPE in the
panhandle of about 1200 to 1800 J/kg. Shear looks to remain similar
to today with 0-6 km shear of about 20 to 30 kts. 700-500 mb lapse
rates also remain steep. Still could get some heavy rain with
storms, although PWs from soundings have roughly dropped to around
the 75th percentile for climatology. Heading into Memorial Day, the
environment does not look as conducive for severe storms. Dewpoints
continue to trend downward, as well as instability and shear.
Thunderstorms are still likely during the afternoon, however perhaps
just a few isolated storms are possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 330 PM MDT Sat May 27 2023

An unsettled long term pattern continues. Daily chances for
afternoon convection are expected. Warm temperatures are expected
Tuesday, before beginning to cool everyday throughout the long term.
Thursday through Saturday have the best chances for widspread
precipitation.

A closed, upper-level low moves into southern California Tuesday and
progresses easterly through Wednesday. The closed low begins to take
a more northerly track Wednesday and impacts the area Thursday. A
similar evolution is present at 500mb and 700mb. Vorticity maximums
traverse across the CWA Tuesday and Wednesday, supporting daily
precipitation chances. PW values remain between 0.3 and 0.5 for most
of the day Tuesday and increase to 0.7 to 0.8 for Wednesday,
suggesting a wetter day Wednesday than Tuesday. Decreased
temperatures a degree or two, as the NBM seemed a bit warm.
Temperatures Tuesday are in the mid-70s west of I-25 and low-80s
east of I-25. Temperatures a few degrees cooler Wednesday, but still
remain in the mid-70s west of I-25 and low-80s east of I-25.

The upper-level low pushes towards the CWA with a strong negative
tilt to associated to the trough. A jet streak ejects towards the
CWA with the entire area experiencing dynamic lift. The dynamic lift
associated with this shortwave continues Friday. Shear values
increase for Thursday as well, with bulk shear closer to 30 kts and
potentially approaching 40 kts in some locations. Thursday could see
some strong to severe storms across the CWA, but this will continue
to be monitored. Shear looks lacking for Friday, but PWs remain
around 0.9 in western Nebraska and 0.7 to 0.8 for southeast Wyoming.
Friday could be a wetter day, though severe weather looks minimal at
this time. Temperatures Thursday expected to be in the low-70s west
of I-25 and mid- to upper-70s east of I-25. Friday looks to be a few
degrees cooler across the region, with upper-60s and low-70 west of
I-25 and low- to mid-70s east of I-25.

A secondary upper-level low moves into southern California Friday
and pushes east through Saturday before turning northerly, following
a similar track of the initial upper-level low. The low impacts the
CWA Saturday with a jet streak ejecting over the region, providing
dynamic lift and supporting precipitation development. Shear values
are lower than Thursday, with bulk shear around 30 kts. Some strong
to severe storms may be possible, but this will need to continue to
be monitored. Did decrease PoPs Saturday per collaboration with
neighboring offices. PoPs between 60 and 70% for Saturday. PW values
remain near 1.0 for western Nebraska and 0.8 for southeast Wyoming,
further supporting precipitation Saturday. Temperatures Saturday
cooler than Friday with highs in the upper-60s west of I-25 and low-
to mid-70s east of I-25.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 521 AM MDT Sat May 27 2023

IFR/LIFR conditions in fog and low stratus from Cheyenne to
Kimball this morning. Timing on lifting around 14-15Z. Another
round of showers and thunderstorms forecast for most airports east
of the Laramie Range this afternoon through the evening hours.
Used HRRR simulated radar for onset timing of thunderstorms.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Sat May 27 2023

Minimal fire weather concerns continue over the next several days
due to daily chances for showers and storms and fuels in green-up
status across the area. More widespread storms with wetting rains
are likely Saturday. Storms may contain strong, erratic gusty winds
with gusts in excess of 60 MPH. Conditions will gradually dry out
Sunday into the beginning of next week with minimum RHs across the
area ranging from the teens to low 30s. Lowest RHs will be west of
the Laramie Range during this time. Although drier, more storms are
expected Sunday through Tuesday. However, storms will be more
scattered and less numerous than the previous few days.

&&

.HYDROLOGY...
Issued at 345 AM MDT Sat May 27 2023

Runoff from snowmelt continues across the area with warm
temperatures continuing, though the seasonal crest may be
approaching or just behind us in some areas. The Little Snake
River barely reached flood stage again yesterday morning near
Baggs and Dixon, but after today, is expected to continue to fall.
The flood warning may be able to be let go as soon as this
afternoon or Sunday, but will let it continue for now to see where
the typical morning crest ends up. The Encampment river remains at
action stage, but forecasts hold steady for the next few days. The
Laramie River at Laramie is still below action, with the latest
RFC forecasts now cresting just below action stage. Slightly drier
air is now working in, particularly west of the Laramie range,
reducing but not eliminating the short term flash flood threat.
Daily thunderstorms over the next few days still could produce
locally heavy rainfall, but overall storm coverage and rainfall
totals should be lower over the next several days compared to what
we saw the last three days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...SF
LONG TERM...AM
AVIATION...GCC
FIRE WEATHER...SF
HYDROLOGY...MN
Hazardous weather outlook, May 27, 1:50 PM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
150 PM MDT Sat May 27 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
150 PM MDT Sat May 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms continue this
afternoon and will continue into the evening. Some storms may be
capable of producing large hail, damaging winds, and/or heavy
rainfall, mainly along and east of the I-25 corridor. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Daily chances for showers and thunderstorms continue through next
week. Marginally strong to severe thunderstorms with hail and
gusty winds are possible Sunday, though storm coverage may be less
than the last few days. Storm coverage could increase midweek.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, May 27, 3:20 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             WHEATLAND               42.05N 104.96W
05/27/2023  M1.00 INCH       PLATTE             WY   EMERGENCY MNGR

            QUARTER SIZE HAIL IN WHEATLAND.

&&
Local storm report, May 27, 3:22 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             WHEATLAND               42.05N 104.96W
05/27/2023  M1.00 INCH       PLATTE             WY   EMERGENCY MNGR

            QUARTER SIZE HAIL IN WHEATLAND.

&&
Local storm report, May 27, 3:23 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             WHEATLAND               42.05N 104.96W
05/27/2023  M1.00 INCH       PLATTE             WY   PUBLIC

            TWITTER POST.

0322 PM     HAIL             WHEATLAND               42.05N 104.96W
05/27/2023  M1.50 INCH       PLATTE             WY   EMERGENCY MNGR

            PING PONG SIZE HAIL.

&&
Local storm report, May 27, 3:36 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             DOUGLAS                 42.76N 105.39W
05/27/2023  M1.00 INCH       CONVERSE           WY   PUBLIC

            FACEBOOK POST. NORTH 4TH ST IN DOUGLAS.

&&
Special weather statement, May 27, 3:43 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sat May 27 2023

NEZ020-054-272215-
Kimball NE-Banner NE-
343 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of north central
Kimball and south central Banner Counties through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kimball, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kimball and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 15 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4116 10355 4111 10374 4145 10393 4149 10365
TIME...MOT...LOC 2143Z 166DEG 29KT 4123 10371

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kubelka
Local storm report, May 27, 3:51 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 E WHEATLAND           42.05N 104.88W
05/27/2023  U1.00 INCH       PLATTE             WY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:08 PM MDTSpecial Weather StatementCYSConverse67 min
May 26, 6:28 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara47 min
May 26, 6:37 PM MDTSevere Thunderstorm WarningCYSNiobrara53 min
May 26, 6:57 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara35 min
May 26, 8:17 PM MDTSpecial Weather StatementCYSNiobrara28 min
May 27, 1:02 PM MDTSpecial Weather StatementCYSConverse43 min
May 27, 1:17 PM MDTSpecial Weather StatementCYSPlatte28 min
May 27, 1:56 PM MDTSpecial Weather StatementCYSConverse34 min
May 27, 2:16 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte59 min
May 27, 2:22 PM MDTTornado Warning Tornado observedCYSAlbany, Converse, Platte38 min
May 27, 2:28 PM MDTTornado WarningCYSConverse32 min
May 27, 2:32 PM MDTSevere Thunderstorm WarningCYSPlatte43 min
May 27, 3:11 PM MDTSevere Thunderstorm WarningCYSPlatte49 min
May 27, 3:15 PM MDTSevere Thunderstorm WarningCYSConverse45 min
May 27, 3:56 PM MDTSevere Thunderstorm WarningCYSLaramie64 min
May 27, 4:32 PM MDTTornado WarningCYSLaramie28 min
May 27, 4:39 PM MDTSpecial Weather StatementCYSGoshen36 min
May 27, 4:50 PM MDTTornado WarningCYSLaramie40 min
May 27, 4:54 PM MDTSpecial Weather StatementCYSGoshen36 min
May 27, 5:07 PM MDTSevere Thunderstorm WarningCYSGoshen38 min
May 27, 5:09 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte51 min
May 27, 5:14 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie46 min
May 27, 5:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte54 min
May 27, 5:32 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
May 27, 5:38 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie52 min
May 27, 5:59 PM MDTSevere Thunderstorm WarningCYSNiobrara31 min

Nearby

Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.